North Dakota, 2015

Damaging Winds in North Dakota, June 23, 2015

June 23, 2015 · NWS BIS · 4 events in 3 counties and zones

A passing upper level jet streak combined with modest instability to produce isolated severe weather in southwest North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A passing upper level jet streak combined with modest instability to produce isolated severe weather in southwest North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 23, 11:29 AM MST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 23, 11:29 AM MST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
129 PM CDT TUE JUN 23 2015

.SHORT TERM...(THIS AFTERNOON THROUGH WEDNESDAY)

ISSUED AT 129 PM CDT TUE JUN 23 2015

FORECAST HIGHLIGHTS IN THE SHORT TERM PERIOD WILL BE CHANCES FOR
THUNDERSTORMS THROUGH THE PERIOD...SOME MARGINALLY SEVERE SOUTHWEST
THIS AFTERNOON/EVENING...AND ACROSS WESTERN AND CENTRAL NORTH DAKOTA
WEDNESDAY.

CURRENTLY...ACTIVE WEST-NORTHWEST FLOW ALOFT WITH A SFC TROUGH
STATIONARY ACROSS THE NORTHERN HIGH PLAINS OF MT/WY. UPPER LEVEL
DIVERGENCE IN THE EXIT REGION OF AN UPPER LEVEL JET COUPLED WITH
DIURNAL INSTABILITY WILL SEE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON WEST AND NORTH...THEN SPREADING SLOWLY
SOUTHEAST TONIGHT. BEST CHANCE FOR STRONGER STORMS REMAINS ACROSS
THE WESTERN THIRD OF THE STATE...MORE SO THE SOUTHWEST WHERE MODELS
PORTRAY 800-1200 J/KG OF MUCAPE ALONG WITH 50KTS OF 0-6KM SHEAR.
LATEST HRRR ALONG WITH THE 00Z 4KM NSSL WRF INDICATE CONVECTIVE
DEVELOPMENT EARLY TO MID AFTERNOON FROM EASTERN MONTANA INTO
SOUTHWEST AND WEST CENTRAL NORTH DAKOTA. WILL MAINTAIN HIGH CHANCE
SCATTERED POPS FOR THIS AREA.

FOR WEDNESDAY...FLOW ALOFT AND UPPER DIVERGENCE REMAINS UNCHANGED
OVER THE NORTHERN PLAINS. SFC TROUGH ADVANCES EAST WED MORNING AND
AFTERNOON INTO THE CENTRAL DAKOTAS. DAYTIME INSTABILITY AND BULK
SHEAR INDICATE CHANCE FOR THUNDERSTORMS AREA WIDE...MARGINALLY
SEVERE OVER THE ENTIRE COUNTY WARNING AREA (ALL OF WEST AND CENTRAL
ND). WILL MAINTAIN POSSIBLE SEVERE WORDING IN THE HWO. DUE TO THE
UNCERTAINTY...OPTED TO NOT INCLUDE IN THE GRIDS AT THIS TIME.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)

ISSUED AT 129 PM CDT TUE JUN 23 2015

CHANCES FOR SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PERSIST INTO
WEDNESDAY NIGHT...AS AN UPPER LEVEL SHORTWAVE TROUGH CONTINUES ON AN
EASTWARD TRACK OUT OF THE STATE.

A TRANSITION FROM QUASI ZONAL FLOW ALOFT INTO NORTHWEST FLOW IS
EXPECTED THROUGH THURSDAY. THE CURRENT MODEL PACKAGE PROVIDES GOOD
AGREEMENT ON NORTH/NORTHWEST FLOW ALOFT REMAINING IN PLACE THROUGH
THE REST OF THE EXTENDED. SEVERAL EMBEDDED MID-LEVEL SHORTWAVES ARE
PROJECTED ACROSS THE AREA...RESULTING IN FREQUENT CHANCES FOR
ISOLATED/SCATTERED THUNDERSTORMS THOUGH PREDICTABILITY IS LOW.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)

ISSUED AT 129 PM CDT TUE JUN 23 2015

ISOLD/SCT -TSRA POSSIBLE TODAY INTO TONIGHT OVER THE REGION.
INITIAL DEVELOPMENT WEST AND NORTH CENTRAL THIS AFTERNOON...THEN
EAST INTO THE SOUTH CENTRAL THIS EVENING. MAINLY VFR CONDITIONS
EXPECTED THROUGH THE FORECAST PERIOD...WITH A DETERIORATION IN
CONDITIONS WITH ANY THUNDERSTORM.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...NH
LONG TERM...AC
AVIATION...NH
Hazardous weather outlook, Jun 23, 12:03 PM MST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
203 PM CDT TUE JUN 23 2015

NDZ001-002-009>011-017>021-031>035-040>046-241915-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-
HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
203 PM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER WESTERN NORTH DAKOTA THIS
AFTERNOON...SPREADING EAST TONIGHT. SOME STORMS COULD BE STRONG
TO SEVERE WITH GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND THURSDAY...WITH THE
POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LOWER CHANCES FOR
THUNDERSTORMS EXPECTED FOR THE END OF THIS WEEK INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND GREATER THAN 40
MPH...HAIL...FLOODING...FUNNEL CLOUDS AND TORNADOES TO THE
NATIONAL WEATHER SERVICE AT 701-250-4224 OR BY POSTING TO THE NWS
BISMARCK FACEBOOK OR TWITTER PAGES.

NDZ003>005-012-013-022-023-025-036-037-047-048-050-051-241915-
RENVILLE-BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-
KIDDER-STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
203 PM CDT TUE JUN 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN NORTH DAKOTA LATE THIS
AFTERNOON AND ACROSS CENTRAL NORTH DAKOTA TONIGHT. SEVERE WEATHER
IS NOT EXPECTED ACROSS THE EAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY AND THURSDAY...WITH THE
POTENTIAL FOR A FEW STRONG TO SEVERE STORMS. LOWER CHANCES FOR
THUNDERSTORMS EXPECTED FOR THE END OF THIS WEEK INTO EARLY NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 23, 1:46 PM MST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
246 PM MDT TUE JUN 23 2015

NDZ032-033-040-232115-
STARK-BILLINGS-SLOPE-
246 PM MDT TUE JUN 23 2015

...A STRONG THUNDERSTORM WILL AFFECT FAR SOUTHWESTERN STARK...
NORTHEASTERN SLOPE AND SOUTHWESTERN BILLINGS COUNTIES...

AT 244 PM MDT...A STRONG THUNDERSTORM WAS 15 MILES SOUTH OF MEDORA...
OR 16 MILES NORTHWEST OF AMIDON...MOVING EAST AT 25 MPH.

WINDS UP TO 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN
STARK...SOUTHWESTERN BILLINGS AND NORTHEASTERN SLOPE COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4679 10357 4675 10306 4652 10316 4662 10361
TIME...MOT...LOC 2044Z 283DEG 21KT 4669 10350

HEINERT
Special weather statement, Jun 23, 2:25 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
325 PM MDT TUE JUN 23 2015

NDZ032-033-040-232200-
STARK-BILLINGS-SLOPE-
325 PM MDT TUE JUN 23 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN STARK...
NORTHEASTERN SLOPE AND SOUTH CENTRAL BILLINGS COUNTIES...

AT 323 PM MDT...A STRONG THUNDERSTORM WAS 13 MILES NORTH OF AMIDON...
MOVING EAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELFIELD.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4657 10337 4684 10338 4691 10307 4685 10300
      4654 10293
TIME...MOT...LOC 2123Z 262DEG 14KT 4668 10328

HEINERT
Special weather statement, Jun 23, 2:32 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
332 PM MDT TUE JUN 23 2015

NDZ031-232200-
GOLDEN VALLEY-
332 PM MDT TUE JUN 23 2015

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN GOLDEN VALLEY
COUNTY...

AT 332 PM MDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHWEST OF
BEACH...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BEACH...GOLVA AND SENTINEL BUTTE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4702 10404 4703 10381 4669 10380 4674 10404
TIME...MOT...LOC 2132Z 275DEG 20KT 4686 10414

HEINERT

The radar

The Bismarck radar (KBIS), 242 km away, was scanning. The volume nearest the first event began at 21:48 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Golden Valley

When
June 23, 2:50 PM MST to 2:52 PM MST
Where
Golden Valley County, 5.84 mi NNE of Golva
Reported by
Emergency Manager
Coordinates
46.810, -103.940

Thunderstorm Wind, Slope

When
June 23, 3:43 PM MST to 3:45 PM MST
Where
Slope County, 10.67 mi WNW of Amidon
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.550, -103.520

Thunderstorm Wind, Slope

When
June 23, 3:58 PM MST to 4:00 PM MST
Where
Slope County, 1.99 mi NW of Amidon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.500, -103.350

A trained spotter reported strong thunderstorm wind gusts near Amidon.

Funnel Cloud, Hettinger

When
June 23, 4:35 PM MST to 4:37 PM MST
Where
Hettinger County, 7.13 mi NW of Regent
Reported by
Law Enforcement
Coordinates
46.490, -102.660

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586704, 586705, 586706, 586707.